Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 27, NWS Gaylord, MI

July 23, 2022Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2022, 9:37 PM EDT for Alcona County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 9:37 PM EDT (01:37 UTC)
Expired
Jul 23, 2022, 10:11 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KAPX 240137
SVRAPX
MIC001-240230-
/O.NEW.KAPX.SV.W.0027.220724T0137Z-220724T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
937 PM EDT Sat Jul 23 2022

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Alcona County in northern Michigan...

* Until 1030 PM EDT.

* At 936 PM EDT, a severe thunderstorm was located over Curran, or 10
  miles northwest of Glennie, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Barton City and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
      4480 8389 4484 8325 4463 8325
TIME...MOT...LOC 0136Z 279DEG 15KT 4471 8381 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JPB
2 follow-up statements
582 
WWUS53 KAPX 240157
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
957 PM EDT Sat Jul 23 2022

MIC001-240230-
/O.CON.KAPX.SV.W.0027.000000T0000Z-220724T0230Z/
Alcona MI-
957 PM EDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR ALCONA COUNTY...

At 957 PM EDT, a severe thunderstorm was located near Curran, or 8
miles north of Glennie, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Barton City, Mikado and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
      4479 8375 4484 8325 4463 8325
TIME...MOT...LOC 0157Z 282DEG 13KT 4469 8371 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JPB
898 
WWUS53 KAPX 240211
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1011 PM EDT Sat Jul 23 2022

MIC001-240221-
/O.CAN.KAPX.SV.W.0027.000000T0000Z-220724T0230Z/
Alcona MI-
1011 PM EDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
      4479 8375 4484 8325 4463 8325
TIME...MOT...LOC 0208Z 279DEG 15KT 4468 8363 

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:37 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 23, 9:37 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
937 PM EDT Sat Jul 23 2022

.UPDATE...
Issued at 937 PM EDT Sat Jul 23 2022

Should add that this MCS is not the end of the show tonight.
Additional bands of convection are seen well upstream, in
southern MN and poking into central WI. A zone of favorable upper-
jet coupling is quickly racing eastward, and convection will
become more expansive again after 2-3am. CAMs still favor some
locally healthy precip rates overnight, especially near/s of M-72.

UPDATE Issued at 919 PM EDT Sat Jul 23 2022

Upstream MCS has substantially run out of steam, by outrunning the
strongest instability. We aren't completely devoid of instability
ahead of it, as is evidenced by the t-storms bubbling away in the
Mio/Glennie area. The latter have been garden-variety to this
point, as we are past peak heating/instability. SPC mesoanalysis
shows best lingering MlCape is now below 1k j/kg, near HTL/W
Branch. The chance of a significant uptick in convection strength
as what's left of the MCS moves in isn't zero, but it certainly
is not high. SPC has significantly suppressed svr chances
southward, and though they did eventually issue a watch on this
side of Lake MI, it was downstate.

Am fine-tuning onset of precip across the area. Min temps were
boosted slightly.

UPDATE Issued at 747 PM EDT Sat Jul 23 2022

Mature, well-organized bow echo trucking along near and just
south of GRB. System has a ton of momentum to go with it, but is
already starting to feel the affects of leaving the best
instability behind (over sw WI). Mesoanalysis does show a pocket
of 1-1.5k j/kg centered on Clare in central lower MI, but that
won't still be here when the storms get here.

SPC (see mesoscale discussion #1571) is uncertain of the need for
a watch on this side of the lake. Our threat definitely appears
highest near/south of Frankfort/TVC.

Do need to accelerate and increase pops in the grids/forecast.

&&

.NEAR TERM...(Through Tonight)
Issued at 318 PM EDT Sat Jul 23 2022

High Impact Weather Potential...Severe thunderstorms, will be
possible after 8pm, mainly south of M-72, but probably south of
M-55.

Pattern Synopsis/Forecast/Concerns...Through 00z/Sun, the weather
should remain quiet, however a few showers/thunderstorms may break
out along the AuSable river valley. After 00z, the chance for
showers and thunderstorms increases, with the risk of severe
thunderstorms. The mode for the thunderstorms look to be a
convective cluster that will form in Central/Southern Minnesota,
move across Wisconsin, and then impact areas south of M-55. However,
there is some uncertainty, that the cluster and stray thunderstorms
could be in the area between M-72 and M-55. The main concerns with
these thunderstorms will be wind gusts and heavy rain. The winds are
a concern with the DCAPE around 900 J/kg, and bulk wind shear around
33 knots. So there would be some organization to the thunderstorms,
with wind gusts possible. However, the heavy rain is also possible,
as the PWAT heads up to 1.85". If we get any training with the
clusters, then rain fall could add up quickly. However, WPC has us
in a Marginal risk for excessive rain.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 318 PM EDT Sat Jul 23 2022

High Impact Weather Potential: Heavy rainfall possible through
Sunday morning.

Pattern Synopsis:

An intensifying shortwave will continue to pivot over the Great
Lakes on Sunday, eventually departing to the east on Monday.
Westerly upper-level flow will then settle over the region heading
into the middle of the week. At the surface, a cold front will sweep
across the area Sunday afternoon. High pressure will build into the
Great Lakes behind this front through early next week.

Forecast Details:

Showers with some embedded thunderstorms will be ongoing at the
start of the period. While showers could extend as far north as
eastern upper, the best chance for any heavier rainfall into Sunday
morning will come along and south of M-72. Depending on the areal
extent and track of this showers and storms overnight into the short
term period, localized flooding cannot be ruled out Sunday morning.
Forecast soundings displaying near moist-adiabatic thermodynamic
profiles, marginal instability, and PWATs approaching climatological
max values provide strong support for efficient rainfall with any
convective activity into Sunday morning. Additional showers and
rumbles of thunder will be possible along the front Sunday afternoon
with precip chances coming to an end Sunday evening. After this,
quiet weather is expected through the beginning of the week. High
pressure building in will bring plentiful sunshine through the
beginning of the week. Cool highs in the low to mid 70s are
anticipated Monday afternoon before warming back into the low 80s on
Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 318 PM EDT Sat Jul 23 2022

High Impact Weather Potential: Low for now

Longwave troughing is expected to sag from Canada into the Great
Lakes through the second half of the week and into the weekend,
bringing the next main chance for rain and a few thunderstorms
Wednesday morning into Wednesday night as a front moves across the
state. A few showers may be possible at times through the end of the
week, but precip chances will remain low overall through the
remainder of the period. This appears to be especially true next
weekend as high pressure looks to build into the region. Otherwise,
cooler temperatures are expected through the end of the week behind
the aforementioned cold front with highs in the 70s across the area
through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 722 PM EDT Sat Jul 23 2022

Worsening conditions tonight, as SHRA/TSRA move in quickly from
the west. MBL especially, and TVC perhaps, will see gusty winds
and IFR vsbys in heavy rain, as soon as 01-02Z. Stronger storms
are less likely for PLN/APN, but some rain and lowered cigs/vsbys
are expected.

&&

.MARINE...
Issued at 318 PM EDT Sat Jul 23 2022

Tonight through Monday...Winds have been variable at 10 knots or
less through the morning and early afternoon with the winds becoming
onshore with initial lake breeze surges near the coasts. Models
continue with light winds into the evening as high pressure
continues over the region. However, there is an area of low pressure
moving out of the C PLains that will tighten the gradient for the
overnight. The only thing is that thunderstorms will likely move
through N Lake Michigan during the evening, which could produce some
wind gust past 35 knots. Sunday, the winds in Lake Huron, mainly the
southern half, look to increase as the gradient tightens up and
produces small craft gusts. Winds will diminish overnight as high
pressure builds into the region Sunday night. The high continues
over the Upper Great Lakes on Monday, so variable winds at 10 knots
or less is expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 8 AM to 4 PM EDT Sunday for LHZ349.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...JSL
Hazardous weather outlook, Jul 23, 9:00 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
900 PM EDT Sat Jul 23 2022

MIZ016>018-020>036-041-042-086>088-095>099-241200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
900 PM EDT Sat Jul 23 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, with a small chance for
severe storms. The best chance for severe storms will be near and
south of M-72 in northern lower Michigan, before 4 am. Damaging
winds, locally heavy rain, and large hail are the primary severe
weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
900 PM EDT Sat Jul 23 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, with a small chance for
severe storms. The best chance for severe storms will be south of
Grand Traverse Light on Lake Michigan, and south of Sturgeon Point
on Lake Huron. The best chance for severe storms will be before 4
am. Damaging winds and large hail are the primary severe weather
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 23, 4:32 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
432 PM EDT Sat Jul 23 2022

MIZ035-041-042-232100-
Gladwin MI-Arenac MI-Ogemaw MI-
432 PM EDT Sat Jul 23 2022

...A thunderstorm will impact portions of northwestern Arenac,
northeastern Gladwin and southern Ogemaw Counties through 500 PM
EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowmanville, or 7 miles northwest of Alger, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alger, Sterling, Skidway Lake and Bowmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 8436 4424 8431 4420 8395 4401 8404
TIME...MOT...LOC 2032Z 283DEG 17KT 4416 8425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JZ
Special weather statement, Jul 23, 5:24 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
524 PM EDT Sat Jul 23 2022

MIZ041-042-232200-
Gladwin MI-Arenac MI-
524 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northwestern Arenac
and northeastern Gladwin Counties through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowmanville, or 7 miles west of Alger, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Alger, Standish and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4408 8437 4416 8434 4416 8392 4398 8397
TIME...MOT...LOC 2123Z 283DEG 16KT 4413 8426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JZ
Local storm report, Jul 23, 7:25 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 SE EAST TAWAS         44.25N 83.45W
07/23/2022  M41 MPH          IOSCO              MI   MESONET

            MESONET STATION TAWM4 2 SE EAST TAWAS.

&&

HAD
Local storm report, Jul 23, 8:25 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
825 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     7 WNW ALGER             44.15N 84.25W
07/23/2022                   GLADWIN            MI   PUBLIC

            REPORT ON FACEBOOK OF TREES DOWN IN
            NORTHEASTERN GLADWIN COUNTY.

&&

HAD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 PM EDTSpecial Marine WarningAPX83 min
Jul 24, 3:08 PM EDTSmall Craft AdvisoryAPX20 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.